FAYETTEVILLE: Overdose prompts hazmat response - Alabamas13.com WVTM-TV Birmingham, AL

2 hospitalized after being exposed to potent drug in Fayetteville

Posted: Updated:
FAYETTEVILLE, N.C. -

Fayetteville police say they are still investigating a drug overdose that sent two women to the hospital and caused a large hazmat response Monday.

A man found his fiancé and their friend unconscious inside their home on Wilson Avenue Monday afternoon. He reported the women had received a package prior to becoming unresponsive.

"We didn't know what we had," explained Chief Harold Medlock late Tuesday afternoon. "The initial call for service came that an individual had opened a package and was overcome by vapors or fumes. At that point we take every precaution going in."

Fayetteville Emergency Management evacuated nearby homes and used water to rinse everyone who had been inside the home.

Medlock said Tuesday the women had taken a drug he described as a white powdery substance that was in a glass vial or tube. He believes the drug was heroin, possibly with acetyl fentanyl mixed in.

Both women were transported to Cape Fear Valley Medical Center. Medlock said they were in significantly better health at the hospital Tuesday.

Investigators are trying to determine how the women go the drug. Medlock said he believes a person or a mail service such as FedEx or UPS delivered the drug in a package.

Two children were also in the home and were rinsed with water as part of the decontamination efforts. The Department of Social Service did respond, but there was not word Tuesday about the location of the children.

Medlock said if the women did take acetyl fentanyl it would be the first time he has seen the drug in Fayetteville. However, the drug is something law enforcement and health care leaders have been aware of for a while.

More than 80 people have died in recent weeks from injecting heroin laced with acetyl fentanyl, a powerful synthetic opiate that resembles heroin but is considered more potent.

North Carolina officials say acetyl fentanyl is five times more potent than heroin and is to blame for three deaths last month in Sampson, Person and Transylvania counties.

An alert was issued by the U.S. Centers for Disease Control last June after Rhode Island officials reported 14 overdose deaths involving acetyl fentanyl last year. There have been other deaths in Pennsylvania, Louisiana and elsewhere.

Brandon Herring

Brandon is a North Carolina native and UNC alum who lives in Fayetteville, and covers Cumberland County and the Sandhills. Returning to North Carolina to work as a journalist is a dream come true for Brandon. More>>

Powered by WorldNow

1732 Valley View Dr.
Birmingham, AL 35209

Telephone: 205.933.1313
Fax: 205.323.3314
Email: newstips@alabamas13.com

Can't find something?
Powered by WorldNow
All content © Copyright 2000 - 2014 Media General Communications Holdings, LLC. A Media General Company.